Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 11, 2017, 1:26 AM CDT for Jones County, Lyman County, Stanley County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2017, 1:26 AM CDT (06:26 UTC)
- Expired
- Jun 11, 2017, 1:57 AM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jones County, SD, Lyman County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 175 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 1:30 AM CDT | HAIL 1 | 8 Nne Okaton, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 10:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 6.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2486 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
172
WUUS53 KABR 110626
SVRABR
SDC075-085-117-110715-
/O.NEW.KABR.SV.W.0007.170611T0626Z-170611T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
126 AM CDT SUN JUN 11 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northern Jones County in central South Dakota...
South central Stanley County in central South Dakota...
Northwestern Lyman County in central South Dakota...
* Until 215 AM CDT/115 AM MDT/
* At 125 AM CDT/1225 AM MDT/, a severe thunderstorm was located 8
miles south of Van Metre, or 11 miles northwest of Murdo, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wendte and Van Metre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4394 10081 4405 10096 4442 10050 4415 10014
TIME...MOT...LOC 0625Z 232DEG 37KT 4404 10082
HAIL...1.00IN
WIND...60MPH
$$
Mohr2 follow-up statements
650
WWUS53 KABR 110652
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
152 AM CDT SUN JUN 11 2017
SDC075-085-117-110715-
/O.CON.KABR.SV.W.0007.000000T0000Z-170611T0715Z/
Jones SD-Stanley SD-Lyman SD-
152 AM CDT SUN JUN 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM
CDT/115 AM MDT/ FOR NORTHEASTERN JONES...SOUTH CENTRAL STANLEY AND
NORTHWESTERN LYMAN COUNTIES...
At 151 AM CDT/1251 AM MDT/, a severe thunderstorm was located 10
miles south of Wendte, or 15 miles northeast of Murdo, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Jones...south central Stanley and northwestern Lyman
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4399 10064 4411 10077 4442 10050 4415 10014
TIME...MOT...LOC 0651Z 231DEG 41KT 4410 10059
HAIL...1.00IN
WIND...60MPH
$$
Mohr678
WWUS53 KABR 110657
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
157 AM CDT SUN JUN 11 2017
SDC075-085-117-110706-
/O.CAN.KABR.SV.W.0007.000000T0000Z-170611T0715Z/
Jones SD-Stanley SD-Lyman SD-
157 AM CDT SUN JUN 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JONES...SOUTH
CENTRAL STANLEY AND NORTHWESTERN LYMAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 500 AM CDT/400 AM
MDT/ for central South Dakota.
LAT...LON 4399 10064 4411 10077 4442 10050 4415 10014
TIME...MOT...LOC 0654Z 232DEG 37KT 4414 10052
$$
SDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:42 AM CDT, 44 minutes earlier.
Area forecast discussion, Jun 11, 12:42 AM CDT, 44 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1242 AM CDT Sun Jun 11 2017 .UPDATE... Issued at 1242 AM CDT Sun Jun 11 2017 06z aviation discussion updated below. UPDATE Issued at 910 PM CDT Sat Jun 10 2017 Showers and thunderstorms have begun to develop across the western part of the state. This round looks to track mainly across the northwestern CWA, with additional development still expected across the southern CWA during the overnight hours. Have adjusted POPs slightly for tonight, and some for Sunday as well as latest CAMS models indicate precipitation may move out of the area a little quicker than was previously forecast. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Sunday Afternoon) Issued at 310 PM CDT Sat Jun 10 2017 Shower/thunderstorm chances are the main threat in the early part of the short term. A cold front will continue to make its way east overnight, but then should splay out west to east over Nebraska. Later tonight the front will likely start to move north again as LLJ begins to crank up. Meanwhile aloft a quite subtle wave in satellite wave imagery over the southern Rockies is expected to move toward southern South Dakota late tonight. The combination of a PV anomaly aloft and slowly returning moisture/instability/WAA with LLJ will probably be enough to get a cluster or two of elevated storms going over southern South Dakota late. Those storms will probably track along or just north of I90 where the cap is weakest. Other storms may form in the evening over western SD and then track northeast into the northwest part of our county warning area overnight. Those storms are somewhat displaced from the best instability and probably will remain below severe limits. Elevated storms that form over southern SD will have better potential to become severe given feed of unstable/moist air with LLJ late, and overall decent deep layer shear. Showers/storms may linger through Sunday morning in the northeast CWA, but then it appears the remainder of the day will probably be quiet. Temperatures should cool off overnight given the dry post frontal LL airmass over especially the northern forecast area. Convective debris cloudiness and east/northeasterly winds may keep temps a little cooler on Sunday, but still above normal. .LONG TERM...(Sunday Evening through Saturday) Issued at 310 PM CDT Sat Jun 10 2017 Unsettled weather will be the main theme in our area. The 500mb low will be set up along the northern CA/NV border at 00Z Monday. At the surface, the cold front will be set up from the parent low across NE through far southeastern SD and southern MN. At this point, the evolution is still a little uncertain, but the 500mb low ejecting northward into ID by the end of the day Monday will bring a temporary ridge across our area. While the southern portions of the forecast area may be capped, with 700mb temps of 10-13C, and more so Monday night into Tuesday morning over the east. The best chance of stronger storm development looks to remain across western SD, closer to the 500mb low. Look for the sfc low over NE to either remain steady before retrograding across western NE and SD late Monday night, lifting the cold front back north as a warm front Monday night-Tuesday. The sfc low will push across central SD on Tuesday as an additional low develops under the 500mb low as it crosses eastern SD on Tuesday. Model solutions look pretty consistent with the overall 500mb flow, with the low exiting across western ND and into south central Canada on Wednesday. The 00Z run of the Canadian was deeper and faster with the sfc low exit into south central Canada Tuesday night into Wednesday. The passage of the cold front looks to be our next chance of showers/storms late Tuesday afternoon into Tuesday night. Will need to wait and see what can develop across eastern SD and western MN. The cold front looks to finally exit to our east Wednesday afternoon, as the entire system shifts farther into Canada. Zonal flow should set up at 500mb, with a ridge building in at the sfc through the rest of the period. For those looking for a cool down, we will likely need to wait until next weekend, when 850mb temps fall into the low teens to upper single digits (coolest over our northeast). && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1242 AM CDT Sun Jun 11 2017 Showers and thunderstorms will spread from west to east across the CWA overnight into Sunday morning. Periods of MVFR cigs and vsbys are possible with the thunderstorms. By midday Sunday, VFR conditions will prevail across the entire area. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...TDK LONG TERM...KF AVIATION...Mohr
Hazardous weather outlook, Jun 10, 9:08 AM CDT, 16 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 908 AM CDT Sat Jun 10 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111415- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 908 AM CDT Sat Jun 10 2017 /808 AM MDT Sat Jun 10 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible late tonight through Sunday morning. Some thunderstorms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible Sunday morning, mainly across eastern South Dakota and west central Minnesota. Large hail and strong winds will be the main threats with any stronger storms that develop. There will be additional chances for thunderstorms Sunday night through Monday night. Strong to severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KF
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:30 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 45 min |
| Jun 11, 1:40 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 50 min |
| Jun 11, 2:15 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley | 45 min |
| Jun 11, 2:26 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 49 min |
| Jun 11, 2:46 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 44 min |
| Jun 11, 3:07 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Spink | 38 min |
| Jun 11, 3:13 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 47 min |
| Jun 11, 3:28 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Lyman | 62 min |
| Jun 11, 3:58 AM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 19 min |
| Jun 11, 4:37 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Grant | 27 min |
| Jun 11, 4:52 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Hamlin, Spink | 38 min |
| Jun 11, 5:23 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Grant, Hamlin | 52 min |
| Jun 11, 6:02 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Roberts | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.